advertisement
Question
Posted by: Peter T | 2008/10/21

Overdosing on Eltroxin to lose weight

Hi, I am a 37 year old male. My thyriod stopped working about 6 years ago. Only diagnosed after 3 years and 135 KG later. My heart rate is about 120 (resting), my cholesterol is excellent, blood pressure average and i do cage fighting for fitness.
I cannot lose weight (even with prescribed medication), so i decided to overdose on Eltroxin (about double (5 micrograms) my daily dose (2.5 micrograms prescribed by GP).
I haven' t had heart flutters (palpitations) or chest pains &  have lost at least 5 kg in 3 months. Lost a total of 13 KG since jan ' 08.

What, if any, are the long term ramifications if i continue on this course of action ?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Peter T
It is extremely dangerous to overdose on thyroid hormone replacement therapy because the thyroid is the one gland that controls all the body processes. Please for your own sake see an Endocrinologist (a medical dr who has specialised in hormone imbalances) - get your gp to refer you. Tell the Endocrinologist that you struggle to lose weight and that you have increased your Eltroxin to 5 micrograms/day and that this has caused a 13 kg weightloss since January. The dr will have to test what your thyroid hormone levels are doing and then assist you to find the correct dosage which will make your metabolism function properly without causing harm (angina, palpitations, sweating, popping eyes, etc). Once you have seen the Endocrinologist and your correct dosage of Eltroxin has been determined and your thyroid hormone levels have returned to normal (this can take up to 3 months) then I would recommend that you also consult a clinical dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area) to assist you with a weightloss diet. When and If the Endocrinologist gives permission you can also start doing some regular exercise, but please do NOT exercise until your thyroid levels are normal again (you could cause heart failure).
Get some expert advice before you do irreparable damage to your health.
Take care
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: Peter | 2016/08/01

Hi i am on eltroxin for the last 14 years. I am a bodybuilder. Have used 8 eltroxin a day while dieting for shows. My bloodpresure was very high. I dropped down to 3 eltroxin a day and still getting fever and bp is still very high. Can it perhaps be that the thyroid can start working again if I bring down the dossage. I don't know but I worry about my bloodpresure.

Reply to Peter
Posted by: Anonymous | 2015/12/11

Ihave been taking eltroxin 0,1mg for some time. The dr then advised me to take 2 tablets of spiractin a day. I misunderstood her and took 2 eltroxin a day Ifor a little more than 14 days. Will it have any detrimental effect on my health. ( I am 83 years old)

Reply to Anonymous
Posted by: snowball | 2014/10/29

Taking eltroxin and I have an awful taste in my mouth almost immediately after taking it??

Reply to snowball
Posted by: felicia | 2009/04/15

I WILL NEVER MISUSE THE INFORMATION I FOIND IN MEDIA 24

Reply to felicia
Posted by: friend | 2008/10/21

I found this on the net:
Eltroxin

Conventional treatment calls for the oral replacement of deficient thyroid hormones. A synthetic form of T4 (Synthroid, Levothroid, Levothyroxine) is most often administered. Treatment, especially in older people, begins with low doses of thyroid hormone because serious side effects may occur with too large a dose. The dose is gradually increased until TSH levels in the blood return to normal. The medication must usually be taken for life.


It seems that it is okay to increase the dose.
Good lluck!!!

Reply to friend

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement